Oklahoma, 2009

Drought in Oklahoma, March 17 to 31, 2009

March 17 to 31, 2009 · NWS OUN · 6 events in 6 counties and zones

Dry conditions developed over western and northwest Oklahoma by the middle of the month, with average to slightly below average precipitation in March. A small saving grace were late month thunderstorms and an unseasonably strong winter storm.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Dry conditions developed over western and northwest Oklahoma by the middle of the month, with average to slightly below average precipitation in March. A small saving grace were late month thunderstorms and an unseasonably strong winter storm. Although beneficial, the precipitation totals only put a dent in the precipitation deficit that has occurred since October. The overall dry conditions were having an effect on the wheat crop, and farm ponds were running low, making it hard to keep cattle on grazing lands. In some places, wheat production was cut to almost a third of what normally would be produced. Wheat prices fell sharply by the end of the month as a result of the dry conditions. In addition, grass fires were becoming more numerous as the green up was delayed. Numerous fires were reported over a large area, and burn bans continued for most of the month. Monetary damages estimates were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 16, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT MON MAR 16 2009

.AVIATION...
CLEAR SKIES AND SOUTHEAST WIND AT 5 TO 10 KNOTS WILL BE THE RULE
TONIGHT. A FEW HOURS OF 2 TO 5 MILES VISIBILITY IN FOG WILL BE
POSSIBLE AT EASTERN SITES AROUND SUNRISE... AND THERE IS A RISK
AGAIN OF A PERIOD OF LIFR CONDITIONS... BUT THIS IS SOMEWHAT LESS
LIKELY TONIGHT DUE TO THE LESSER AMOUNT OF MOISTURE AVAILABLE.
WINDS WILL INCREASE AND DECREASE DIURNALLY TOMORROW... STILL UNDER
CLEAR SKIES.

&&

.PREV DISCUSSION... /ISSUED 943 PM CDT MON MAR 16 2009/

DISCUSSION...
MAIN CHANGE WILL BE TO ADD MENTION OF DENSE FOG ACROSS CENTRAL AND
SOUTHEAST PORTIONS OF OKLAHOMA. LATEST FORECAST SOUNDINGS
INDICATIVE OF SHALLOW YET DENSE FOG. EXPECT MOST OF THE FOG IN LOW
LYING AREAS.

OUTSIDE OF THE FOG ISSUES THROUGH EARLY TOMORROW MORNING...FIRE
WEATHER CONCERNS WILL BE HIGH ACROSS FAR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. ALTHOUGH WINDS MAY BE SOMEWHAT MARGINAL...SHOULD
HAVE NOT PROBLEM REACHING RH CRITERIA. PARTS OR ALL OF FIRE
WEATHER WATCH MAY BE UPGRADED TO RED FLAG WARNING TONIGHT AFTER
00Z SUITE OF DATA ARRIVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  81  51  77 /   0   0   0   0
HOBART OK         44  82  47  74 /   0   0   0   0
WICHITA FALLS TX  49  86  53  81 /   0   0   0   0
GAGE OK           40  81  40  67 /   0   0   0   0
PONCA CITY OK     52  81  51  71 /   0   0   0  10
DURANT OK         53  79  54  80 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR TXZ083>089.

&&

11/23/11
Hazardous weather outlook, Mar 16, 11:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAR 16 2009

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STABLE AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA ON
WEDNESDAY WHEN A COLD FRONT PASSES.  AN UPPER LEVEL STORM SYSTEM
WILL APPROACH THE SOUTHERN PLAINS LATE IN THE WEEK INCREASING THE
CHANCES FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

OTHER HAZARDOUS WEATHER...
WARM AND WINDY CONDITIONS TUESDAY AND WEDNESDAY WILL RESULT IN HIGH
TO VERY HIGH FIRE DANGER IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Harper

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woodward

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Woods

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Major

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Ellis

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161595, 161596, 161597, 161598, 161599, 161600.